Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 331, NWS Pittsburgh, PA

October 14, 2003Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Oct 14, 2003, 4:58 PM EDT for Allegheny County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2003, 4:58 PM EDT (20:58 UTC)
Expired
Oct 14, 2003, 6:00 PM EDT
In force
62 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 16 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 142058
SVRPBZ
PAC003-142200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 PM EDT TUE OCT 14 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 600 PM EDT

* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF FRANKLIN PARK...MOVING
  NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  BELL ACRES...
  BEN AVON...
  BRADFORDWOODS...
  CURTISVILLE...
  EMSWORTH...
  FRANKLIN PARK...
  HAMPTON TOWNSHIP...

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4067 7982 4054 8002 4050 8010 4053 8015
          4059 8019 4062 8015 4067 8013

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 4:05 PM EDT, 53 minutes earlier.

Area forecast discussion, Oct 14, 4:05 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 PM EDT TUE OCT 14 2003

HAVE ISSUED A WIND ADVISORY FOR TONIGHT AND WEDNESDAY. ETA AND GFS
SHOW THE APPROACHING LOW PRESSURE SYSTEM DEEPENING AS IT MOVES
THROUGH THE GREAT LAKES. PREFRONTAL THUNDERSTORMS HAVE A SLIGHT RISK
OF SEVERE WEATHER, MAINLY WIND GUSTS. POSTFRONTAL DOWNWARD MOMENTUM
TRANSFER WITH THE TIGHTENING ISOBARIC GRADIENT LIKEWISE CAPABLE OF
WIND GUSTS OVER 50 MPH. ENSUING TROUGHY NORTHWEST FLOW ALOFT WILL
MAKE TEMPERATURES NOTICEABLY COOLER FOR THE REST OF THE WEEK.

GFS SHOWS NEXT FRONTAL SYSTEM TO ALSO BE WELL DEVELOPED AS IT MOVES
THROUGH FRIDAY. SO ACCOMPANYING SHOWERS CAN LINGER INTO SATURDAY.

PIT   46  54  40  55 / 100  30  10  10
HLG   46  55  40  56 / 100  30  10  10
MGW   46  56  41  56 / 100  30  10  10
ZZV   45  56  41  56 / 100  30  10  10
PHD   45  54  40  55 / 100  30  10  10
FKL   43  49  37  50 / 100  40  10  10
DUJ   43  49  37  50 / 100  40  10  10
LBE   46  55  39  54 / 100  30  10  10
BTP   44  52  39  53 / 100  40  10  10
IDI   46  55  39  54 / 100  30  10  10
ODM   44  55  37  52 / 100  30  10  10

.PBZ...
MD...WIND ADVISORY FOR TONIGHT AND WEDNESDAY FOR ZONE MDZ001.

OH...NONE.
PA...WIND ADVISORY FOR TONIGHT AND WEDNESDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ022>023...PAZ030...PAZ032.

WV...WIND ADVISORY FOR TONIGHT AND WEDNESDAY FOR ZONES WVZ023...
WVZ041.
Hazardous weather outlook, Oct 14, 12:40 PM EDT, 4 hours 18 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-142000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1240 PM EDT TUE OCT 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN
PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT
COUNTY MARYLAND THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH
THESE THUNDERSTORMS WILL BE DAMAGING WINDS. THE STORMS WILL FORM
AHEAD OF A STRONG COLD FRONT WHICH WILL SWEEP THROUGH THE REGION
EARLY TONIGHT.

AFTER THE COLD FRONT MOVES THROUGH...THERE IS ALSO THE POTENTIAL FOR
STRONG WINDS LATE TONIGHT.  THE HIGHEST WINDS WILL OCCUR OVER
NORTHERN PENNSYLVANIA AND THE MOUNTAINS.  WIND GUSTS OF UP TO 60 MPH
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THE POTENTIAL FOR STRONG WINDS CONTINUES ON DAY TWO.  THE HIGHEST
WINDS WILL OCCUR OVER NORTHERN PENNSYLVANIA AND THE MOUNTAINS.  WIND
GUSTS OF UP TO 60 MPH ARE POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED BEYOND DAY TWO.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH WEDNESDAY.

In the hours before

Special weather statement, Oct 14, 12:32 PM EDT, 4 hours 26 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-141915-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1232 PM EDT TUE OCT 14 2003

...THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON AND
EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN
PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT
COUNTY MARYLAND THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH
THESE THUNDERSTORMS WILL BE DAMAGING WINDS. THE STORMS WILL FORM
AHEAD OF A STRONG COLD FRONT WHICH WILL SWEEP THROUGH THE REGION
EARLY TONIGHT.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 4:51 PM EDTSevere Thunderstorm WarningPBZBeaver39 min
Oct 14, 4:55 PM EDTSevere Thunderstorm WarningPBZLawrence35 min
Oct 14, 5:14 PM EDTSevere Thunderstorm WarningPBZButler61 min
Oct 14, 5:17 PM EDTSevere Thunderstorm WarningPBZFayette58 min
Oct 14, 5:19 PM EDTSevere Thunderstorm WarningPBZMercer, Venango56 min
Oct 14, 5:33 PM EDTSevere Thunderstorm WarningPBZArmstrong57 min
Oct 14, 5:37 PM EDTSevere Thunderstorm WarningPBZWestmoreland53 min
Oct 14, 5:39 PM EDTSevere Thunderstorm WarningPBZClarion66 min
Oct 14, 5:51 PM EDTSevere Thunderstorm WarningPBZIndiana54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.